Font Size
A
A
A

Nonprescription Medicines and Products (cont.)

Pain Relievers

There are dozens of pain-relief products. Most contain either aspirin, ibuprofen, or acetaminophen. These three drugs, as well as naproxen, relieve pain and reduce fever. Aspirin, ibuprofen, and naproxen also relieve inflammation. They belong to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs).

When you buy pain relievers, keep in mind that generic products are chemically equivalent to more expensive brand-name products, and they usually work equally well.

Aspirin

Aspirin is widely used for relieving pain and reducing fever in adults. It also relieves minor itching and reduces swelling and inflammation. Aspirin comes as adult-strength (325 mg) or low-dose (81 mg). Although it seems familiar and safe, aspirin is a very powerful drug.

Aspirin precautions

  • Keep all aspirin out of children's reach.
  • Aspirin increases the risk of Reye syndrome in children. Do not give aspirin to anyone younger than 20 unless your doctor tells you to do so.
  • Aspirin can irritate the stomach lining, causing bleeding or ulcers. If aspirin upsets your stomach, try a coated brand, such as Ecotrin. Talk with your doctor or pharmacist to find out what may work best for you.
  • Do not take NSAIDs if you have had an allergic reaction to this type of medicine in the past.
  • Throw aspirin away if it starts to smell like vinegar.
  • Because aspirin can increase the risk of bleeding, it is not recommended for new injuries. Take other medicines such as ibuprofen or naproxen for the first 2 or 3 days after an injury.
  • If you take a blood thinner (anticoagulant), such as warfarin, or if you have gout, talk to your doctor before you take aspirin.
  • High doses may result in aspirin poisoning (salicylism). To help prevent taking a high dose, follow what the label says or what your doctor told you. Stop taking aspirin and call a doctor if any of these symptoms occur:
    • Ringing in the ears
    • Visual disturbances
    • Nausea
    • Dizziness
    • Rapid, deep breathing
  • If you are pregnant, check with your doctor or pharmacist before taking a pain reliever.

Other aspirin uses

In addition to relieving pain and inflammation, aspirin is effective against many other ailments. Because of the danger of side effects and the interactions aspirin may have with other medicines, do not try these uses of aspirin without a doctor's supervision.

Heart attack and stroke: Aspirin in low but regular doses may help prevent heart attacks and strokes in certain people. For more information, see:

Migraines: Regular, low-dose aspirin use may reduce the frequency of migraine headaches. For more information, see the topic Migraine Headaches.

Other pain relievers

Ibuprofen (the active ingredient in products such as Advil and Motrin) and naproxen (in products such as Aleve) are other NSAIDs. Like aspirin, these drugs relieve pain and reduce fever and inflammation. Also like aspirin, they can cause nausea, stomach irritation, and heartburn.

NSAID precautions (Also see Aspirin precautions)

  • Do not use an NSAID for longer than 10 days without talking to your doctor.
  • Talk to your doctor before taking NSAIDs if you have:
    • Ulcers or a history of bleeding in your stomach or intestines.
    • Stomach pain, upset stomach, or heartburn that lasts or comes back.
    • Anemia.
    • Bleeding or easy bruising.
    • A habit of drinking more than 3 alcoholic drinks a day. This increases your risk of stomach bleeding.
    • High blood pressure.
    • Kidney, liver, or heart disease.
  • Talk to your doctor before using NSAIDs if you take:
    • Blood thinners, such as warfarin, heparin, or aspirin.
    • Medicine to treat mental health problems.
    • Medicine to decrease swelling (water pills).
    • Medicine for arthritis or diabetes.
  • Read and follow all the instructions on the medicine bottle and box carefully before giving your child ibuprofen. For more information, see Use of Ibuprofen in Young Children.
  • Talk to your doctor before you give fever medicine to a baby who is 3 months of age or younger. This is to make sure a young baby's fever is not a sign of a serious illness.

Acetaminophen (the active ingredient in products such as Tylenol) reduces fever and relieves pain. It does not have the anti-inflammatory effect of NSAIDS, such as aspirin and ibuprofen, but it also does not cause stomach upset and other side effects.

Acetaminophen precautions

  • The product's package label will tell you how many milligrams (mg) of medicine are in each pill or liquid dose, how much you should take; and how often you should take it. Do not exceed the dosage limits, and follow the instructions on the package if you have health problems that may make it unsafe for you to take the usual dosage of a product.
  • Read and carefully follow all the instructions on the medicine bottle and box before giving your child acetaminophen. For more information, see Use of Acetaminophen in Young Children.
  • Talk to your doctor before you give fever medicine to a baby who is 3 months of age or younger. This is to make sure a young baby's fever is not a sign of a serious illness.
  • If you are or could be pregnant, do not take any kind of pain reliever unless your doctor has told you to. For more information, see Acetaminophen Use During Pregnancy.

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary